New Warning on Statin Dose and Muscle Damage



The FDA has issued a new warning about the cholesterol drug simvastatin (Zocor). It recommends that doctors ‘sharply curtail? prescriptions of 80 mg simvastatin, given to an estimated 2.1 million Americans last year, due to the risk of muscle injury. It’s well established that cholesterol-lowering statin drugs can cause myopathy, or muscle damage in up to 20% of those who use them. Symptoms that can go with myopathy include muscle pain and weakness, fatigue and depression. The damage done to muscles by statin-induced muscle myopathy can be permanent. The higher 80 mg dose of Zocor is more likely to cause myopathy.



If you?re taking a statin drug and experience muscle pain or weakness, even months or years after you start taking them, you should immediately suspect the drug. This is particularly true of seniors, who may assume that muscle weakness is simply caused by aging. (There’s no evidence that statins save lives in women over age 55 or men over 70.) Research suggests that the creatinine phosphokinase (CK) tests doctors use to determine muscle damage by statins may not be accurate because the damage can go on at a microscopic level not picked up by the test.



MY OPINION: Statin drugs are dangerous, PERIOD. Especially, if taken for long periods of time of say, over 6 weeks. These drugs are anti-fungal drugs and are very toxic to your liver. Besides, there is no scientific proof that blood lipids are the cause of atheroschlerosis. Remember, cholesterol is your friend. At least 80% of the body’s cholesterol is manufactured in the liver. So, unless God is wrong, I suggest you do not mess with your liver using these drugs.

W. Greene, D.C.



References:



Fernandez G, Spatz ES, Jablecki C, Phillips PS, ?Statin myopathy: a common dilemma not reflected in clinical trials,? Cleve Clin J Med. 2011 Jun;78(6):393-403. Available at: http://www.ccjm.org/content/78/6/393.long



Mohaupt MG, Karas RH, Babiychuk EB, et al. Association between statin-associated myopathy and skeletal muscle damage. CMAJ 2009; 181:E11-E18. Available at: http://www.cmaj.ca.